Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Aug 13, 2021, 1:49 PM EDT for Nicholas County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 1:49 PM EDT (17:49 UTC)
- Expired
- Aug 13, 2021, 2:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Louisville, KY
- Hail
- 0.25 in
- Wind
- 40
County Nicholas County, KY
The radar
The Jackson,KY radar (KJKL), 106 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1416 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903
WWUS83 KLMK 131749
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
149 PM EDT Fri Aug 13 2021
KYZ043-131815-
Nicholas KY-
149 PM EDT Fri Aug 13 2021
...Strong thunderstorms will impact portions of central Nicholas
County through 215 PM EDT...
At 147 PM EDT, Doppler radar was tracking a small cluster of
thunderstorms near and just north of Carlisle, moving northeast at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Nicholas
County, including the following locations... Blue Licks Springs,
Barterville, Ellisville, Pleasant Valley, Myers and Headquarters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3828 8408 3835 8413 3845 8404 3844 8403
3844 8402 3843 8400 3842 8400 3844 8398
3843 8395 3839 8393 3836 8392 3836 8389
3835 8390 3836 8387 3835 8387
TIME...MOT...LOC 1747Z 237DEG 11KT 3838 8404
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
EBWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 13, 1:19 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 13, 1:19 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Louisville KY 119 PM EDT Fri Aug 13 2021 ...Updated Aviation Discussion... .Forecast Update... Issued at 1155 AM Fri Aug 13 2021 Cold front still well to our north, extending from near the Quad Cities ENE across Chicago and Lake Michigan to near Detroit. Environment over most of Indiana is capped, but SPC mesoanalysis shows a decent CAPE gradient near the southern edge of the CIN, roughly paralleling the Ohio River. Satellite imagery shows the beginnings of a Cu field from near Tell City to the Indiana side of the Louisville Metro and on into northern Kentucky, with another more agitated band of Cu from LaRue County SSW to Allen County. These are the main areas we will be watching for development as convective temps are reached early this afternoon. Expect coverage and intensity to really ramp up after about 4 PM EDT. Minimal change to the going forecast. && .Short Term...(Today and tonight) Issued at 335 AM EDT Fri Aug 13 2021 ...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... High clouds associated with overnight convection continues to push west into the Ohio Valley this morning. While we continue to remain warm and muggy this morning, model soundings show a strong cap in the low levels of the atmosphere and this was confirmed by AMDAR soundings out of SDF. This cap will hold through the morning keeping us dry. Surface cold front stretching from Lake Erie, across northern IN back into northern MO will drop southward today and push across the Ohio Valley later this evening. Ahead of the front will continue to be a very moist and warm airmass. Dew points will once again be in the low to mid 70s, and thanks to afternoon diabatic heating, afternoon highs will warm into the upper 80s to low 90s. While cooler than yesterday there will be plenty of instability as CAPE values will be between 2000-3000 J/kg by the afternoon. Convection is expected fire along the boundary across central IL/IN and which should push an outflow boundary towards the Ohio River during the afternoon and evening. This should help to provide lift necessary to fire off showers and storms later this afternoon/evening. Main storm mode looks to be multicell convection but could see a small line form as the activity pushes further southeast into the Bluegrass and Lake Cumberland regions. Deep layer shear remains lacking but with steep low level lapse rates, dry mid level air and DCAPE values above 1000 J/kg the main threat with any storms this afternoon will be severe damaging winds. Moisture pooling ahead of the front will bring PWAT values between 1.75"-2.00" providing torrential rain, frequent lightning and there could be marginally severe hail in stronger updrafts (WBZ around 11K). SPC Slight risk for most of our CWA looks good given the dynamics in place this afternoon. While the ingredients are all there, the hi-res models have had a very challenging time homing in convection the last couple of days. Moderate to high confidence on shower and storm development but confidence is lower on timing and placement of activity. Front will continue to push the area of showers and storms off to the south and southeast overnight. Dew points will drop into the mid/upper 60s along and north of I-64 while we could continue to see low 70s across our southern counties. Lows will be in the mid/upper 60s with a few locations at 70 for Saturday morning. .Long Term...(Saturday through Thursday) Issued at 220 AM EDT Fri Aug 13 2021 Well...the medium and long range can be characterized by an unsettled pattern. Synoptically a herculean 597 dm high stretches from Great Basin NP NV to Bryce Canyon NP UT to the Snowy Mtns of WY. Meanwhile with 593 dm Bermuda high is located just off Kitty Hawk and Kill Devil Hills NC. This pattern keeps the upper Jet across Canada. A potent Alaskan wave with plenty of jet energy deepens by Monday and suppress the large western ridge further south...and allow a mid level trough to anchor itself over MO/MS River Valley late Sunday into Monday. This combined with inverted trough from glfmex and Fred's effects makes this next week quite unsettled. Sat and Sun... A respite from the dogs days of summer with nely winds across areas north of the parkways. The front will push down to ATL-HSV-TUP with a bit of an inverted trough keeping slgt chc to chc PoPs downstate, roughly along and south of Cumberland Parkway, with best chance across the Lake Cumberland counties. Looking at H8 temps...on Sat +16 to 17C yields 80-85 F...but they drop to +13 - 15 C on Sunday...which means some upper 70s are possible especially in S IN and N KY. Dew Points should mix down into the lower 60s (except downstate). Dew Point Sunday morning in the upper 50s north of the BG Pkwy and mid 60s near TN border. Not too shabby for mid August! Mon - Wed... Wavy front over MS...with Low pressure along the Natchez Trace Pkwy brings a inverted trough squarely across the Ohio Valley. Meanwhile the Bermuda High amplifies over Carolinas slinging more moisture northward into our area. This sets the stage for scattered, mainly diurnally driven convection each day next week. Main threat will be locally heavy rainfall with so much tropospheric moisture and then there is Fred's effects. Looks like E KY will have more tangible effects from Fred. So PWATS are 1-2 SD above normal...with PWATS around 2 inches...moist adiabatic soundings with some steeper low level lapse rates and the Ensemble Situational Table...is alerting the CWA for heavier rain amounts. Looks like another hyetal pattern, albeit mainly diurnally driven. Temps will mainly be in the low 80s...with Monday the coolest day of the 3. Lows 67 to 72 look reasonable. Thu - Fri... An anomalously deep H5 trough comes out of the Grand Tetons and quickly deepens as it jets off to Winnipeg. This will help push a sfc cold front towards the Ohio Valley late in the week. For now...chc PoPs...mainly diurnal driven appear prudent at this juncture. Historical Hurricane Tidbits Aug 15 1635...Strongest hurricane to strike New England with 130 mph winds and killing 46 people. Aug 17 1969...Cat 5 Camille slammed MS Gulf Coast with 170-200 mph winds and massive storm surge. && .Aviation...(18Z TAF Issuance) Issued at 115 PM EDT Fri Aug 13 2021 Main challenge is timing and impact of convection this afternoon and evening. Plenty of Cu developing already, but a decent mid-level cig keeping a lid on HNB and BWG for now. Expect to be just warm enough by 19-20Z to pop off storms that will first affect SDF and LEX. These two sites are also likely to see the most intense storms, so included 30 kt wind gusts in the late afternoon/early evening TEMPO, along with IFR vis and MVFR cigs. Could see the storms get into BWG a bit later, but not expecting the same intensity there. HNB could see enough nearby action to warrant VCTS, but the probabilities are too low to include any TS on the field in this TAF issuance. Convection winds down in the 02-05Z time frame, with a modest push of NE winds as the cold front passes. Could see some brief MVFR ceilings on Sat morning in BWG and LEX, but that could be at least partly conditional on getting some rain overnight, so confidence is limited. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RAS Short Term...BTN Long Term...JDG Aviation...RAS
Hazardous weather outlook, Aug 13, 11:11 AM EDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1111 AM EDT Fri Aug 13 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-141515- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1111 AM EDT Fri Aug 13 2021 /1011 AM CDT Fri Aug 13 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Clusters of strong to severe thunderstorms this afternoon and evening will be capable of producing locally damaging wind gusts. Torrential rainfall and frequent lightning will be secondary threats, and large hail will also be possible. The best chance for intense storms will be between 3 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered afternoon and evening thunderstorms are expected each day from Monday through Thursday, and the stronger storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. JDG/RAS
In the hours before
Special weather statement, Aug 13, 1:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
149 PM EDT Fri Aug 13 2021
KYZ043-131815-
Nicholas KY-
149 PM EDT Fri Aug 13 2021
...Strong thunderstorms will impact portions of central Nicholas
County through 215 PM EDT...
At 147 PM EDT, Doppler radar was tracking a small cluster of
thunderstorms near and just north of Carlisle, moving northeast at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Nicholas
County, including the following locations... Blue Licks Springs,
Barterville, Ellisville, Pleasant Valley, Myers and Headquarters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3828 8408 3835 8413 3845 8404 3844 8403
3844 8402 3843 8400 3842 8400 3844 8398
3843 8395 3839 8393 3836 8392 3836 8389
3835 8390 3836 8387 3835 8387
TIME...MOT...LOC 1747Z 237DEG 11KT 3838 8404
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:31 PM EDT | Special Weather Statement | LMK | Meade | 29 min |
| Aug 12, 9:03 PM EDT | Special Weather Statement | LMK | Henry | 27 min |
| Aug 12, 9:26 PM EDT | Special Weather Statement | LMK | Spencer | 19 min |
| Aug 12, 9:45 PM EDT | Special Weather Statement | LMK | Shelby | 30 min |
| Aug 12, 9:52 PM EDT | Special Weather Statement | LMK | Spencer | 23 min |
| Aug 12, 10:04 PM EDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 14 min |
| Aug 12, 10:14 PM EDT | Special Weather Statement | LMK | Franklin | 31 min |
| Aug 12, 10:32 PM EDT | Special Weather Statement | LMK | Anderson, Harrison, Scott, Woodford | 28 min |
| Aug 12, 11:08 PM EDT | Special Weather Statement | LMK | Scott | 22 min |
| Aug 12, 11:53 PM EDT | Special Weather Statement | LMK | Grayson | 37 min |
| Aug 13, 2:17 PM EDT | Special Weather Statement | LMK | Scott | 28 min |
| Aug 13, 3:07 PM EDT | Special Weather Statement | LMK | Metcalfe | 23 min |
| Aug 13, 3:28 PM EDT | Areal Flood Advisory | LMK | Metcalfe, Monroe | 2 hr |
| Aug 13, 3:51 PM EDT | Flash Flood Warning | LMK | Metcalfe, Monroe | 3 hr |
| Aug 13, 4:15 PM EDT | Special Weather Statement | LMK | Metcalfe | 15 min |
| Aug 13, 4:49 PM EDT | Areal Flood Advisory | LMK | Barren, Metcalfe, Monroe | 3 hr |
| Aug 13, 5:16 PM EDT | Special Weather Statement | LMK | Washington | 29 min |
| Aug 13, 5:21 PM EDT | Special Weather Statement | LMK | Marion | 24 min |
| Aug 13, 5:39 PM EDT | Severe Thunderstorm Warning | LMK | Marion, Washington | 36 min |
| Aug 13, 5:46 PM EDT | Special Weather Statement | LMK | Bourbon | 29 min |
| Aug 13, 5:51 PM EDT | Special Weather Statement | LMK | Scott | 24 min |
| Aug 13, 5:56 PM EDT | Special Weather Statement | LMK | Harrison | 19 min |
| Aug 13, 5:59 PM EDT | Special Weather Statement | LMK | Fayette | 31 min |
| Aug 13, 6:04 PM EDT | Special Weather Statement | LMK | Anderson | 26 min |
| Aug 13, 6:11 PM EDT | Special Weather Statement | LMK | Jessamine | 34 min |
| Aug 13, 6:13 PM EDT | Special Weather Statement | LMK | Nelson | 32 min |
| Aug 13, 6:21 PM EDT | Areal Flood Advisory | LMK | Fayette, Jessamine | 3 hr |
| Aug 13, 6:24 PM EDT | Special Weather Statement | LMK | Edmonson | 36 min |
| Aug 13, 6:25 PM EDT | Areal Flood Advisory | LMK | Scott, Woodford | 3 hr |
| Aug 13, 6:27 PM EDT | Special Weather Statement | LMK | Nicholas | 33 min |
| Aug 13, 6:33 PM EDT | Special Weather Statement | LMK | Anderson | 27 min |
| Aug 13, 6:36 PM EDT | Special Weather Statement | LMK | Bullitt | 24 min |
| Aug 13, 6:48 PM EDT | Special Weather Statement | LMK | Nelson | 27 min |
| Aug 13, 7:11 PM EDT | Special Weather Statement | LMK | Nelson | 19 min |
| Aug 13, 7:49 PM EDT | Special Weather Statement | LMK | Shelby | 11 min |
| Aug 12, 8:02 PM EDT | Special Weather Statement | LMK | Crawford, Washington | 28 min |
| Aug 12, 8:07 PM EDT | Special Weather Statement | LMK | Perry | 23 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.